This information is provided by Provet for educational purposes only.
You should seek the advice of your veterinarian if your pet is ill as only he or she can correctly advise on the diagnosis and recommend the treatment that is most appropriate for your pet.
Concern has been expressed by some authors about the recovery phase of dogs following dissociative anaesthesia
During the recovery period following dissociative anaesthesia patients often go through a period of central nervous system stimulation and exhibit hyperexcitation including the following signs :
which are similar to epileptiform seizures.
A recent study* has described the development of gastric dilation due to aerophagia during the recovery of a dog anaesthetised with tiletamine/zolazepam. The dog was given diazepam once the gastric dilation had been decompressed using an orogastric tube, but it was ineffective and subsequently a low dose of propofol and atropine had to be given to control the signs and aerophagia. The authors concluded that the dog may not have survived due to gastric dilation-volvulus and /or respiratory difficulty if it had not been under close scrutiny during the recovery period.
1. Consider alternative methods of anaesthesia, especially in deep-chested breeds of dog that might be predisposed to develop gastric dilation-volvulus
2. If dissociative anaesthesia is being used support staff should maintain a vigilant watch over the patient throughout the recovery period in case such complications develop.
* Savas I, et al. Veterinary Record (2001) 149, 20-21.
Updated January 2016